Medicolegal Issues

Excessive Dosing, Inadequate Monitoring Blamed in Death

Author and Disclosure Information

David M. Lang discusses two cases in which pain medication is mishandled, causing severe outcomes.


 

Excessive Dosing, Inadequate Monitoring Blamed in Death
A 39-year-old man with a history of pain complaints went to a Virginia hospital emergency department (ED) with a migraine. The defendant attending physician ordered IV medications; however, after several unsuccessful attempts to establish an IV line, the treating nurse administered 8 mg hydromorphone intramuscularly (IM). The patient was given a second dose of hydromorphone (6 mg IM) about an hour later before being transferred to a nonemergent room; there, he fell asleep. Loud snoring was noted, but the nurse responsible for monitoring the patient was not alarmed.

The patient then experienced respiratory arrest. Attempts to resuscitate him were unsuccessful.

Plaintiff for the decedent alleged negligence in improperly monitoring him and in failing to recognize signs of distress in a timely fashion. The plaintiff also claimed that the second dose overmedicated the decedent, leading to respiratory arrest. The plaintiff alleged negligence by the attending physician for ordering the second dose of hydromorphone and for transferring the decedent from the ED to a nonemergent room.

The claims against the defendant attending physician went to trial. The defendant claimed that the decedent was stable and showed no signs of acute distress at the time of transfer.

OUTCOME
The hospital settled for a confidential amount prior to trial. According to a published account, a defense verdict was returned in the trial against the attending physician.

COMMENT
This patient was given hydromorphone 8 mg IM at 5:55 am and hydromorphone 6 mg IM at 7:11 am as first-line treatment for migraine. He was discharged from the ED 10 minutes after receiving the second dose and transported to a gastroenterology suite for a previously scheduled colonoscopy. There, he was sparsely monitored, became apneic, and died.

Was the standard of care breached in this case?

The patient appears to have been offered a high-dose narcotic as abortive therapy for migraine, contrary to current recommendations (Gilmore and Michael. Am Fam Physician. 2011;83[3]:271-280). Use of opiates in these circumstances is problematic, and yet opiates are still often prescribed as first-line agents in some practices.

If this were a headache of moderate to severe intensity, triptans would have been the preferred abortive agent. No evidence was presented that this 39-year-old patient had a contraindication to triptans, dihydroergotamine, isometheptene, or intranasal lidocaine. He was given narcotics as first-line treatment for migraine.

Migraine can be extraordinarily painful, and we clinicians are ethically and legally bound to offer the best treatment available to arrest that pain. For most patients, high-dose parenteral narcotics are not favored for the management of migraine because of the potential for precipitating rebound headaches and because opiate dependence can lead to continuing, escalating demands for more narcotic intervention—and worsening headaches.

In this case, the dose of 14 mg of hydromorphone administered over 1 hour and 16 minutes is staggering—even for a patient who is not opiate-naïve. Further, in the IM route of administration (compared with IV), absorption and peak effect are imprecise. Even if the clinician were to argue that the patient’s narcotic tolerance necessitated this dose, the clinician was compelled to ensure that the patient was adequately monitored.

Migraine will become the clinician’s headache if the approach is nonchalant. First, always fully assess a patient with migraine to determine whether the headache is consistent with prior episodes; an atypical presentation may require neuroimaging or an alternate diagnostic approach. Second, always perform a proper examination, even when the headache is described as typical. Third, offer therapeutic interventions that follow evidence-based guidelines. Opiate use should be offered (if at all) at the end of a treatment ­algorithm.

For patients with putative allergies to all abortive treatments other than narcotics, it is wise for a neurologist or pain management group to evaluate the patient and establish a solid, agreed-upon treatment plan. This plan should acknowledge that more appropriate treatment is unavailable, that the patient has been fully informed of the risks and limitations of opiate agents, and that the patient agrees to follow this clearly defined plan.

Like hydromorphone and other opiate agents, meperidine is another drug with issues. Though still prescribed by some, meperidine is in specific disfavor because of the abuse potential and the risk for seizures induced by normeperidine (a metabolite of meperidine). Its once-touted benefit—avoidance of sphincter of Oddi spasm—is mythical and not a valid reason to keep meperidine stocked. A last highly specialized use may be to treat severe refractory rigors—but it is safe to say that meperidine should be closer to a museum for antiquated medications than to your migraine patient. Jurors will fault clinicians when patients become addicted or have seizures when safer options exist. Don’t use it.

Next Article: